BACK TOTOP Browse A-ZSearchBrowse A-ZABCDEFGHIJKLMNOPQRSTUVWXYZ0-9 E-mail FormEmail ResultsName:Email address:Recipients Name:Recipients address:Message: Print-FriendlyBookmarksbookmarks-menuLaxative overdoseLaxative abuseA laxative is a medicine used to produce bowel movements. Laxative overdose occurs when someone takes more than the normal or recommended amount of this medicine. This can be by accident or on purpose.Most laxative overdoses in children are accidental. However, some people regularly take overdoses of laxatives to try to lose weight.This article is for information only. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. Poisonous Ingredient Using too much of these drugs can cause symptoms of a laxative overdose:Bisacodyl Carboxymethylcellulose Cascara sagrada Casanthranol Castor oil Dehydrocholic acid Docusate Glycerin Lactulose Magnesium citrate Magnesium hydroxide Magnesium oxide Magnesium sulfate Malt soup extract Methylcellulose Milk of magnesia Mineral oil Phenolphthalein Poloxamer 188 Polycarbophil Potassium bitartrate and sodium bicarbonate Psyllium Psyllium hydrophilic mucilloid Senna Sennosides Sodium phosphateOther laxative products may also cause an overdose. Where Found Below are specific laxative drugs, with some brand names:Bisacodyl (Dulcolax) Cascara sagrada Castor oil Docusate (Colace) Docusate and phenolphthalein (Correctol) Glycerin suppositories Lactulose (Duphalac) Magnesium citrate Malt soup extract (Maltsupex) Methylcellulose Milk of magnesia Mineral oil Phenolphthalein (Ex-Lax) Psyllium SennaOther laxatives may also be available. Symptoms Nausea, vomiting, abdominal cramping, and diarrhea are the most common symptoms of a laxative overdose. Dehydration and electrolyte (body chemicals and minerals) imbalance are more common in children than adults. Below are symptoms specific to the actual product.Bisacodyl:Cramps Diarrhea Senna; Cascara sagrada:Abdominal pain Bloody stools Collapse Diarrhea Phenolphthalein:Abdominal pain Collapse Diarrhea Dizziness Drop in blood pressure Low blood sugar Low blood sugarLow blood sugar is a condition that occurs when the body's blood sugar (glucose) decreases and is too low. Blood sugar below 70 mg/dL (3. 9 mmol/L) i...Read Article Now Book Mark Article Rash Sodium phosphate:Abdominal pain Collapse Diarrhea Muscle weakness Vomiting Magnesium-containing products:Abdominal pain Collapse Coma ComaDecreased alertness is the most severe state of reduced awareness and is a serious condition. A coma is a state of decreased alertness from which a p...Read Article Now Book Mark Article Death Diarrhea (watery) Drop in blood pressure Flushing Gastrointestinal irritation Muscle weakness Painful bowel movements Painful urination Painful urinationPainful urination is any pain, discomfort, or burning sensation when passing urine.Read Article Now Book Mark Article Slowed breathing Thirst Vomiting Castor oil can cause gastrointestinal irritation.Mineral oil can cause aspiration pneumonia, a condition where vomited stomach contents are inhaled into the lungs.Products containing methylcellulose, carboxymethylcellulose, polycarbophil, or psyllium may cause choking or intestinal blockage if they are not taken with plenty of fluids.Intestinal blockageIntestinal obstruction is a partial or complete blockage of the bowel. The contents of the intestine cannot pass through it.Read Article Now Book Mark Article Home Care Seek medical help right away. DO NOT make a person throw up unless poison control or a health care provider tells you to. Before Calling Emergency Have this information ready:Person's age, weight, and condition The name of the product (ingredients and strength, if known) Time it was swallowed The amount swallowed If the medicine was prescribed for the person Poison Control Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.Local poison centerFor a POISON EMERGENCY call:1-800-222-1222ANYWHERE IN THE UNITED STATESThis national hotline number will let you talk to experts in poisoning. This ...Read Article Now Book Mark Article This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does not need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week. What to Expect at the Emergency Room Take the container with you to the hospital, if possible.The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, heart function, and blood pressure. Symptoms will be treated. The person may receive:Activated charcoal Blood and urine tests Breathing support, including oxygen and (rarely) a tube through the mouth into the lungs and breathing machine (ventilator) Chest x-ray ECG (electrocardiogram, or heart tracing) Intravenous fluids (IV, or through a vein) Medicines to treat symptoms Outlook (Prognosis) How well a person does depends on the type of laxative swallowed, how much was swallowed, and how much time passed before treatment was received.First-time laxative overdoses are rarely serious. Severe symptoms are most likely in people who abuse laxatives by taking large amounts to lose weight. Fluid and electrolyte imbalances may occur. Inability to control bowel movements may also develop.Laxatives containing magnesium can cause serious electrolyte and heart rhythm disturbances in people with impaired kidney function. These people may require the extra breathing support noted above.Open ReferencesReferencesAronson JK. Laxatives. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:488-494.Meehan TJ. Approach to the poisoned patient. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 139.AllVideoImagesTogRelated Information Review Date: 7/12/2021 Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team. The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- © 1997- All rights reserved. A.D.A.M. content is best viewed in IE9 or above, Firefox and Google Chrome browser.Content is best viewed in IE9 or above, Firefox and Google Chrome browser.